By Gary M. White, MD
Exogenous ochronosis is the formation of pigmentation of the skin where a high concentration of hydroquinone has been used.
- Ironically, hyperpigmentation may occur on the face after chronic use of hydroquinone which is used to lighten the skin.
- It is most often seen in black patients after six or more months of use of hydroquinone.
- Cases are rare in the US where the maximum concentration of hydroquinone is 4%.
- Most cases are seen in Africa where the concentration may be from 5-8%.
The hydroquinone should be discontinued. Unfortunately, the pigmentation may be permanent.
Dermatologica Sinica March 2015; 33, Issue 1, Pages 29–30
EO arising from a de-pigmenting agent used for 7 years. Indian J Dermatol Venereol Leprol 2013;79:522-3
Exogenous Ochronosis. Indian J Dermatol 2015;60:537-43
Homepage | FAQs | Use of Images | Contact Dr. White
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.